Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 114, NWS Topeka, KS

May 13, 2016Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2016, 4:00 PM CDT for Lyon County, Morris County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 4:00 PM CDT (21:00 UTC)
Expired
May 13, 2016, 4:24 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:04 PM CDTHAIL 0.883 Nw Council Grove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KTOP 132100
SVRTOP
KSC111-127-132145-
/O.NEW.KTOP.SV.W.0114.160513T2100Z-160513T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COUNCIL GROVE
  LAKE...MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  COUNCIL GROVE...ALLEN...WILSEY...BUSHONG...DUNLAP AND COUNCIL GROVE
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3851 9635 3852 9635 3852 9671 3858 9681
      3877 9665 3870 9611 3851 9628
TIME...MOT...LOC 2100Z 286DEG 33KT 3869 9658 

HAIL...1.00IN
WIND...<50MPH
 
$$

GDP
2 follow-up statements
584 
WWUS53 KTOP 132109
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI MAY 13 2016

KSC111-127-132145-
/O.CON.KTOP.SV.W.0114.000000T0000Z-160513T2145Z/
MORRIS-LYON-
409 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN MORRIS AND NORTHWESTERN LYON COUNTIES...

AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COUNCIL
GROVE...MOVING EAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS
LOCATED SOUTH OF WILSEY...ALSO MOVING EAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...ALLEN...BUSHONG...DUNLAP AND COUNCIL GROVE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9635 3852 9635 3852 9671 3855 9677
      3875 9653 3870 9611 3851 9628
TIME...MOT...LOC 2108Z 283DEG 35KT 3867 9645 

HAIL...1.25IN
WIND...<50MPH
 
$$

GDP
623 
WWUS53 KTOP 132124
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT FRI MAY 13 2016

KSC111-127-132132-
/O.CAN.KTOP.SV.W.0114.000000T0000Z-160513T2145Z/
MORRIS-LYON-
424 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES IS CANCELLED...
                
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE TO THE EAST
SOUTHEAST INTO LYON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3851 9635 3852 9635 3852 9671 3855 9677
      3875 9653 3870 9611 3851 9628
TIME...MOT...LOC 2120Z 286DEG 33KT 3863 9628 

$$

GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:59 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 13, 1:59 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
159 PM CDT FRI MAY 13 2016

.SHORT TERM...(This Evening through Saturday)
Issued at 154 PM CDT FRI MAY 13 2016

Pre-frontal thunderstorm activity will continue to push east
through mid-afternoon. Some of this pre-frontal activity still
maintains some potential for severe hail, although the better
potential may be a bit later this afternoon along the incoming
strong cold front.

Storms will form along a cold front passing through the area this
afternoon and evening. The models have been fairly consistent with
the timing of the front, which will be the focus for the storms.
Expected surface based development around 2 to 3 pm this
afternoon across northern KS. Ahead of the front a few elevated
showers and storms have formed and will move east across the area.
These may be capable of producing hail and isolated wind, but the
coverage is very uncertain although should remain isolated. More
widely scattered storms will be present along the front. The
models have been overestimating the dew points, which are
currently in the lower 50s. There is a chance they may increase to
the mid 50s in the next few hours. Given these dew points the
mlcape should reach 1000 to 1500 j/kg. The deep layer shear is
around 40 to 50 kts and should be sufficient to support some
severe storms. Soundings show mainly a straight line hodographs
with slight curvature in the lowest levels. Therefore expect that
left and right moving storms will be possible if able to rotate
aloft. Soundings would suggest a high storm base given they are
overestimating the dew points. The main threat will be large hail
and damaging wind with a very low tornado threat. Several of the
high res models have highlighted decent max updraft helicity
swaths, and max 10 m wind gusts approaching severe limits moving
across most of the area with these storms. Storms will be moving
southeast at 30 to 40 kts therefore do not expect any flooding.
Expect most of the storms will weaken and move out of the forecast
area by 7 pm this evening.

.LONG TERM...(Saturday Night through Friday)
Issued at 154 PM CDT FRI MAY 13 2016

On Saturday, a weak upper wave and upper level frontogenesis will
provide lift in the mid and upper levels across parts of the area.
This will induce mid-level saturation and cloud cover, and will try
to produce light precipitation. However, very dry air below the
cloud layer should be quite effective in evaporation so have reduced
pops and included mention of sprinkles across parts of the area on
Saturday. Clouds and plenty of cold advection will keep temperatures
much cooler and a persistent north breeze will add to the cool
feeling conditions. Highs are likely to top out in the upper 50s to
around 60.

Skies are likely to clear out in the northeast Saturday night but
additional clouds will build in from the southwest over time as
elevated moisture advects into the area ahead of the next incoming
wave. This should allow temperatures to become quite chilly by
Sunday morning especially in low lying areas of northeast KS where
upper 30s are possible. The chilly start and incoming clouds will
make for quite a cool day on sunday. Have reduced pops on Sunday
during the day as dry air should hold strong and the better lift
seems to delay until Sunday night. By Sunday night the better lift
and moisture will make it into the area with increasing rain chances
through the night and much better chances into Monday. CAPE is
limited through this period and expect thunder to hold off for the
most part although one or two storms are possible.

Little change to the later portions of the forecast period given
incoming severe weather potential this afternoon, but will see
additional chances for rain and perhaps some thunderstorms through
the long term as the slow moving southwest trough makes its way
across the forecast area over a multi-day period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1221 PM CDT FRI MAY 13 2016

A line of scattered storms will move through the taf sites. There
is a chance of brief MVFR conditions within the individual storms.
Confidence of a particular storm hitting the site is moderate
therefore have added the tempo group. Large hail and damaging
winds will be possible with these storms. VFR conditions and a
wind shift is expected after the front moves through.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...Sanders
Hazardous weather outlook, May 13, 11:39 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1139 AM CDT FRI MAY 13 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-141645-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1139 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MOST OF
THE AREA. THE HIGHEST POTENTIAL FOR SEVERE WILL BETWEEN 1 PM AND
9 PM ALONG AND SOUTHEAST OF A LINE FROM SENECA TO MINNEAPOLIS.
THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 13, 2:12 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 N SAINT MARYS         39.21N 96.07W
05/13/2016  E0.75 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BB
Local storm report, May 13, 2:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ROSSVILLE               39.14N 95.95W
05/13/2016  E0.50 INCH       SHAWNEE            KS   PUBLIC

&&

NWS TOPEKA KS
IRIS SYSTEM
Special weather statement, May 13, 2:42 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT FRI MAY 13 2016

KSZ026-039-040-132015-
JEFFERSON-DOUGLAS-SHAWNEE-
242 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHAWNEE...SOUTHERN
JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTH TOPEKA...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN TOPEKA...OSKALOOSA...TECUMSEH...PERRY...MERIDEN...LECOMPTON...
PERRY LAKE...GRANTVILLE AND WILLIAMSTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 353 AND 355.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 182 AND 190.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3904 9582 3919 9580 3924 9527 3900 9531
TIME...MOT...LOC 1942Z 274DEG 37KT 3911 9571

GDP
Special weather statement, May 13, 3:06 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT FRI MAY 13 2016

KSZ023-024-132030-
JACKSON-POTTAWATOMIE-
306 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND
NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 330 PM CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF WESTMORELAND...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMETT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3934 9640 3947 9620 3940 9588 3922 9610
TIME...MOT...LOC 2006Z 285DEG 28KT 3938 9627

SANDERS
Special weather statement, May 13, 3:28 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT FRI MAY 13 2016

KSZ023-024-038-039-132100-
WABAUNSEE-JACKSON-POTTAWATOMIE-SHAWNEE-
328 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE...SOUTHERN JACKSON AND SOUTHEASTERN POTTAWATOMIE
COUNTIES UNTIL 400 PM CDT...

AT 327 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EMMETT...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...MAYETTA...BELVUE...EMMETT...DELIA AND POTAWATOMI RESERVATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3927 9632 3943 9600 3937 9563 3909 9604
TIME...MOT...LOC 2027Z 284DEG 28KT 3933 9602

SANDERS
Special weather statement, May 13, 3:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT FRI MAY 13 2016

KSZ024-026-038-039-132145-
WABAUNSEE-JACKSON-JEFFERSON-SHAWNEE-
353 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WABAUNSEE...SHAWNEE...
SOUTHWESTERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 445 PM
CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM MAYETTA TO NEAR DELIA TO NEAR ST. MARYS.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...ROSSVILLE...DOVER...SILVER LAKE...MERIDEN...HOYT...MAPLE HILL...
MCFARLAND...PAXICO...WILLARD...KEENE...PERRY LAKE AND GRANTVILLE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 329 AND 355.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3916 9536 3883 9606 3908 9628 3918 9607
      3916 9606 3916 9609 3914 9604 3919 9603
      3932 9576
TIME...MOT...LOC 2053Z 308DEG 23KT 3933 9573 3921 9594 3916 9610

SANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:13 AM CDTSevere Thunderstorm WarningTOPRepublic36 min
May 13, 11:40 AM CDTSevere Thunderstorm WarningTOPRepublic35 min
May 13, 11:58 AM CDTSevere Thunderstorm WarningTOPWashington47 min
May 13, 12:37 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
May 13, 1:04 PM CDTSpecial Weather StatementTOPPottawatomie, Riley26 min
May 13, 1:29 PM CDTSpecial Weather StatementTOPJackson, Pottawatomie31 min
May 13, 2:10 PM CDTSpecial Weather StatementTOPShawnee35 min
May 13, 2:42 PM CDTSpecial Weather StatementTOPShawnee33 min
May 13, 3:06 PM CDTSpecial Weather StatementTOPPottawatomie24 min
May 13, 3:28 PM CDTSpecial Weather StatementTOPJackson32 min
May 13, 3:53 PM CDTSpecial Weather StatementTOPShawnee52 min
May 13, 4:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee, Wabaunsee48 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.